Winter Storm, Albemarle
- When
- February 28, 9:00 PM EST to 11:30 PM EST
- Where
- Albemarle forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
A strong coastal low pressure moved from offshore Carolinas to near the mid-Atlantic coast on late Sunday into Monday, February 27-28 2005. developed across central Virginia and eastern West Virginia during the late night Sunday and continued at times Monday.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A strong coastal low pressure moved from offshore Carolinas to near the mid-Atlantic coast on late Sunday into Monday, February 27-28 2005. Snow...heavy at times...developed across central Virginia and eastern West Virginia during the late night Sunday and continued at times Monday. During the day Monday a lot of the snow melted on contact especially in the lower elevation metro areas such as DC and Baltimore. However after sunset the snow...mixed with sleet at times...began accumulating and caused serious road hazards even in the urban areas. Total accumulations ranged from nearly a foot in the mountains to 5 inches or less closer to the Chesapeake Bay.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 28, 2:50 PM EST, 6 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EST MON FEB 28 2005
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
WATER VAPOR LOOP INDICATES SUBSTANTIAL DRY AIR ALOFT MOVING
NORTHEAST ACROSS THE LOWER MID ATLANTIC REGION. MEANWHILE ACROSS THE
CENTRAL CONUS...TWO WAVES ARE CARVING A TROUGH ACROSS THE MIDWEST.
ACARS 400-250MB WIND OBSERVATIONS INDICATE A TROUGH ACROSS THE
MIDWEST...WITH A 120-150KT JET FROM NORTHERN MEXICO INTO THE WESTERN
ATLANTIC. 11Z SURFACE ANALYSIS PLACES A 992MB CYCLONE JUST OFF THE
SOUTHEAST NORTH CAROLINA COAST....WITH A DEVELOPING COASTAL BOUNDARY
NORTHEAST TO THE NEW JERSEY COAST.
6Z NAM/GFS IN DISAGREEMENT OVER TRACK OF THE COASTAL LOW. THE 6Z NAM
DID A BETTER JOB IN PLACING THE LOW AT 12Z THAN THE GFS...AND ITS
TRACK IS ALONG THE COAST WHERE THE COASTAL BOUNDARY HAS SET UP.
HOWEVER...BUOY DATA CONFIRMS THE BEST PRESSURE FALLS OF 4-9MB PER 3
HRS OBSERVED AT 12Z IS ALONG AN AXIS FROM THE NORTH CAROLINA COAST
E-NE INTO THE GULF STREAM. THE 9Z RUC IS A BLEND OF THE TWO (WITH A
NAM COASTAL BIAS)...AND IS THE PREFERRED TRACK.
BASED ON SATELLITE AS OF EARLY THIS AFTERNOON...THE COASTAL LOW IS
TRACKING NORTHEAST CONSISTENT WITH THE RUC AND THE FURTHER EAST
TRACK OF THE 12Z NAM. NOT SEEING ANY PRECIPITATION OF NOTE
ASSOCIATED WITH THIS COASTAL LOW MAKING IT INLAND. HOWEVER...AS THE
LOW DEEPENS AND THE COLD CONVEYOR DEVELOPS STRONGER...AM THINKING
THAT ATLANTIC MOISTURE MAY BE BROUGHT INLAND DURING THE EVENING.
12Z 925MB ANALYSIS PLACES THE LOW AT THIS HEIGHT ALONG THE CENTRAL
NORTH CAROLINA COAST...SOUTH OF A 65KT NE WIND OBSERVED ON THE KMHX
RAOB. THE 0C LINE AT 925MB WAS FROM THE CENTRAL DELMARVA SW THROUGH
KNHK...WHERE A TIGHT THERMAL PACKING WAS OBSERVED.
WARM AIR OFF THE SURFACE AROUND 0C WAS OBSERVED ON EARLY MORNING
ACARS SOUNDINGS. HOWEVER...THESE HAVE BEEN COOLING ESPECIALLY FROM
DCA NORTH TO PHI...INDICATING THAT EVAPORATIONAL COOLING WILL ALLOW
FOR SNOW DURING THE MORNING. THE 18Z KIAD RAOB CONFIRMS A SNOW
SUPPORTIVE ENVIRONMENT...WELL BELOW 0C THROUGH THE COLUMN.
BOTH 6Z/12Z NAM AND 9Z/12Z RUC BUFKIT FORECAST SOUNDINGS INDICATE
THE WARM AIR FOR THIS EVENT IS THE AMBIENT ENVIRONMENT (RATHER THAN
A WARM SURGE FROM THE SOUTH)...AND THIS WILL BE COOLED BELOW
FREEZING DURING THE ONSET OF HEAVIER PRECIPITATION. THEREFORE THINK
THE THREAT OF SLEET AND FREEZING RAIN IS MINOR DURING THE DAY...AND
DEPENDANT ON EXACT TRACK OF THE LOW LEVEL CYCLONE. LOWER SOUTHERN
MARYLAND HAS THE BEST CHANCE OF A CHANGEOVER TO RAIN.
SYNOPTIC POSITIONING IS YIELDING A SWEET SPOT IN RESPECT TO DYNAMIC
(APPROACHING DIVERGENCE FROM MIDLEVEL SYSTEM AND LOW LEVEL
DEFORMATION ZONE) AND THERMAL (COLDER) FIELDS ACROSS THE SHENANDOAH
VALLEY SOUTH OF WINCHESTER AND THE MOUNTAINS. WARNING ACROSS THE
WESTERN 5 COUNTIES WILL BE EXTENDED FOR UPSLOPE SNOW THROUGH TUESDAY
ACROSS THE EXTREME WESTERN PORTION OF THESE COUNTIES.
GIVEN DEGREE OF LOW LEVEL FORCING AND SATURATION LEVELS DROPPING
BELOW THE -12C TEMPERATURE LEVEL...EXPECTING FREEZING DRIZZLE TO
DEVELOP DURING THE EVENING ACROSS THE AREA.
WITH TEMPERATURES FALLING THIS EVENING...ANTICIPATE ROADWAYS WILL
DETERIORATE...ESPECIALLY THOSE THAT ARE UNDERTREATED.
MAINTAINED A CHANCE OF INSTABILITY SNOW SHOWERS TUESDAY. THIS MAY BE
COUNTERACTED BY DOWNSLOPE FLOW TO SOME EXTENT...BUT DIDNT HAVE
ENOUGH CONFIDENCE TO REMOVE THIS CHANCE AT THIS TIME AS THIS WOULD
BE A LOW TO MIDLEVEL PHENOMENA AND SLIGHTLY REMOVED FROM DOWNSLOPE
INFLUENCE.
WINDS WILL BE THE MAIN STORY FOR MOST TUESDAY. NAM/GFS BUFKIT
FORECAST SOUNDINGS INDICATE BETWEEN 35-50 KTS MAY MIX DOWN...WITH
BEST WINDS ACROSS THE WESTERN ZONES DUE TO THE POSITIONING OF THE
MIDLEVEL LOW. EXPECTING THE HIGHEST WIND GUSTS IN THE HIGHER TERRAIN
DUE TO MIXING POTENTIAL AND BETTER DEFAULT EFFICIENCY.
&&
.AVIATION...WILL TRANSITION INTO A DZ/FZDZ SCENARIO FOR THE SITES
CLOSER TO THE COAST (DCA/BWI/MTN) WITH THE FURTHER INLAND SITES
REMAINING MAINLY SNOW THIS EVENING. BELIEVE THE PCPN WILL
DIMINISHING DURING THE MID EVENING AS COASTAL LOW MOVES
NORTHEAST...THEN FOR MOST SITES WE WILL SEE SN SHWR ACTIVITY AFTER
AROUND 6Z INCREASE IN WRAP AROUND AND UPSLOPING. SN SHWRS CONTINUE
THROUGH 12-15Z TUESDAY BEFORE DISSIPATING ONCE AGAIN WITH CIGS
LIFTING INTO MVFR OR VFR.
&&
.MARINE...SMALL CRAFT ADVISORY REMAINS IN EFFECT. NE WINDS WILL BE
SHIFTING TO N BY EVENING...THEN EVENTUALLY W BY LATE TONIGHT. WATER
LEVELS ARE CURRENTLY RUNNING AT PREDICTED VALUES BUT WILL CONTINUE
TO MONITOR. WILL ALSO HAVE TO MONITOR FOR POSSIBLE GALES BY
AFTERNOON...BUT CONFIDENCE IS NOT HIGH ENOUGH TO RAISE A GALE
WARNING AT THIS TIME.
&&
.LONG TERM...
VERT STACKED LOPRES OVR NEW ENGLND AT START OF PD...WL CONT TO
WOBBLE ACRS NE CONUS/SERN CNDA...RSLTG IN CYCLONIC FLOW ACRS CWFA
FOR A CPL OF DAYS. CORE OF COLDEST AIR DOESNT MAKE IT TO CWFA...BUT
H8 TEMPS DO DROP THRU THU...W/ THE H8 THERMAL TROF /-14 TO -16C/
CROSSING CWFA THU NGT. WITH THAT IN MIND...CWFA WL BE A CLDY/COOL
REGIME...BLO CLIMO. UPR ENERGY SHUD BE GOOD FOR CONTD ISOLD-SCT SHSN
TUE NGT...AND INTO WED W OF BLURDG-ACRS NRN MD. WUDNT BE SURPRISED
TO SEE LCL SHSN WED E OF BLURDG...BUT TOO CHCY TO BE WORTH MNTNG
ATTM. DOWNSLOPING SHUD EVENTUALLY WIN OUT...BUT THE COLD POOL WL
RSLT IN PLENTY OF CLDS THRU THU. NO BIG TEMP QUARRELS MOS-WISE.
BLEND TAKEN. MINIMAL ADDTL ACCUMS PSBL IN SHSN.
THU NGT-FRI WL FEATURE HIPRES RDG. CHC FOR NXT SYSTM SAT-SUN. TOSSED
IN CHC POPS FOR NOW. TEMPS ON EDGE BTWN RA/SN. WE CAN REFINE THAT IN
THE DAYS TO COME.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER STORM WARNING FOR DCZ001 UNTIL 1 AM TUESDAY.
MD...WINTER STORM WARNING FOR MDZ003>007-009>011-013-014 UNTIL 1 AM
TUESDAY.
...WINTER STORM WARNING FOR MDZ002 UNTIL 4 PM TUESDAY.
...WINTER WEATHER ADVISORY FOR MDZ016>018 UNTIL 1 AM TUESDAY.
VA...WINTER STORM WARNING FOR VAZ025>031-036>042-050>056 UNTIL 1 AM
TUESDAY.
...WINTER STORM WARNING FOR VAZ021 UNTIL 4 PM TUESDAY.
...WINTER WEATHER ADVISORY FOR VAZ057 UNTIL 1 AM TUESDAY.
WV...WINTER STORM WARNING FOR WVZ050>053-055 UNTIL 1 AM TUESDAY.
...WINTER STORM WARNING FOR WVZ048>049-054 UNTIL 4 PM TUESDAY.
MARINE...SMALL CRAFT ADVISORY TIDAL POTOMAC AND MARYLAND PORTION
OF THE CHESAPEAKE BAY.
&&
SHORT TERM/MARINE...ROGOWSKI
AVIATION...JB
LONG TERM...HTSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 420 PM EST MON FEB 28 2005 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-011000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 420 PM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT FOR THE REGION UNTIL 100 AM TUESDAY. THE EXCEPTION IS LOWER SOUTHERN MARYLAND AND KING GEORGE COUNTY VIRGINIA...WHERE A WINTER WEATHER ADVISORY IS IN EFFECT. A WINTER STORM WARNING HAS BEEN EXTENDED UNTIL 400 PM TUESDAY FOR THE FAR WESTERN HIGHLANDS FROM ALLEGANY COUNTY MARYLAND SOUTHWARD TO HIGHLAND COUNTY VIRGINIA. REFER TO WBCWSWLWX (WWUS41 KLWX) FOR DETAILS. .DAYS TWO THROUGH SEVEN... ADDITIONAL SNOWFALL ACCUMULATION IS POSSIBLE ALONG THE ALLEGHENY FRONT TUESDAY. ALSO...GUSTY WINDS WILL BE POSSIBLE DURING THE DAY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. ROGOWSKI/RDH
The national radar mosaic for the moment the first event began.
19 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441684, 5441685, 5441686, 5441687, 5441688, 5441689, 5441895, 5441896, 5441897, 5441898, 5441899, 5441900, 5441901, 5441902, 5441903, 5441904, 5441905, 5441906, 5441907.